A Fatal Case of COVID-19 in an Infant with Severe Acute Malnutrition Admitted to a Paediatric Ward in NigerRead the full article
Case Reports in Pediatrics publishes case reports and case series related to pediatric subspecialities such as adolescent medicine, cardiology, critical care, dentistry, developmental and behavioral medicine, endocrinology, gastroenterology etc.
Case Reports in Pediatrics maintains an Editorial Board of practicing researchers from around the world, to ensure manuscripts are handled by editors who are experts in the field of study.
Abstracting and Indexing
Latest ArticlesMore articles
Leukoerythroblastosis as an Unusual Presentation of Parvovirus B19 Infection in a Sickle Cell Patient
Parvovirus B19 infection in pediatrics most commonly causes fifth disease, a mild viral illness. Hematologic manifestations include severe anemia, especially in patients with chronic hemolytic anemias or who are immunocompromised. Because of the shortened life span of erythrocytes in patients with sickle cell disease, parvovirus infection can cause transient aplastic crisis which can be life-threatening. However, leukocytosis and thrombocytosis are rarely seen. We report leukoerythroblastosis as an unusual presentation of acute parvovirus B19 infection in a previously splenectomized 12-year-old boy with sickle cell disease.
Glycogen Storage Disease Type IX due to a Novel Mutation in PHKA2 Gene
We report a case of a 17-month-old male with a history of developmental delay with poor muscle control, hepatomegaly, and transaminitis. Ultrasound of abdomen revealed hepatomegaly with a liver span of 13 cm, homogeneous parenchyma, and normal spleen size. Liver and muscle biopsies were obtained: the liver biopsy revealed distended hepatocytes with excessive glycogen accumulation and fine septate fibrosis. Biopsy of the right vastus lateralis muscle showed focal swollen glycogen containing mitochondria. For the developmental delay, a chromosomal microrarray was ordered. The chromosomal microarray revealed the patient to have 1q21 duplication syndrome and 16p11.2 deletion syndrome. Given the liver and muscle biopsy findings, a glycogen storage disease panel was sent which identified the patient to be hemizygous for a variant of uncertain significance denoted as p.Gly 131Val, c.392G > T in the PHKA2 gene. PKHA2 gene encodes the alpha subunit of hepatic phosphorylase kinase. This change in the PHKA2 gene was in a highly conserved region and had been reported in another patient with decreased enzymatic activity of the phosphorylase kinase and who had symptoms of GSD IX. Based on this, the patient was started on treatment for GSD IX, and his family met with a dietician.
Term Infant with Cerebral Venous Sinus Thrombosis
Hypernatremic dehydration in neonates is a common condition in an exclusively breastfed infant but often underdiagnosed. Any newborn who has lost more than 10% of birthweight should be carefully evaluated and monitored for clinical features of dehydration. Efforts such as frequent follow-up for weight check, and formula supplementation, if needed, should be provided to a neonate at risk of developing complications of dehydration. Adequate lactation consultation, both inpatient and outpatient, should also be provided, especially to the primigravida mother. Here, we present a case of a neonate with severe hypernatremic dehydration caused by inadequate lactation in a primigravida mother, which resulted in cerebral venous sinus thrombosis leading to significant intracerebral hemorrhage. The infant suffered permanent neurologic damage and was sent home on technological devices (tracheostomy and gastrostomy tubes). Further, we provide a brief review of hypernatremic dehydration and sinus venous thrombosis in neonates.
Acute Renal Failure after Abdominal Trauma: Renal Artery Spasm Hypothesis in Ischemic Infarction in a 12-Year-Old Girl
Posttraumatic renal failure is often due to postischemic renal infarction, caused by identified vascular lesions. In our patient, a 12-year-old girl with acute anuric renal failure requiring hemodialysis after severe abdominal trauma, no vascular lesion or thrombosis was identified. Nevertheless, CT-scan and renal biopsy showed typical lesions of diffuse bilateral renal ischemic necrosis. The main hypothesis is a severe bilateral arterial vasospasm after a blunt abdominal trauma. The patient recovered only partially with persisting chronic renal failure.
Severe Disfiguring Scalp and Facial Oedema due to Henoch–Schönlein Purpura in a Child
Henoch–Schönlein purpura is a small vessel vasculitis that usually presents with palpable purpura, arthritis, abdominal pain, and nephritis. Subcutaneous oedema of dependent areas is common; however, oedema in the scalp is extremely rare especially in children older than two years. Here, we report a child with massive disfiguring scalp and facial oedema due to Henoch–Schönlein purpura. An eight-year-old boy presented with characteristic palpable purpuric rash and extensive disfiguring scalp and facial swelling for five days. He complained of blurred vision, vomiting, and severe headache on the day of admission. Examination revealed an ill child with extensive oedema of the face and scalp that was tender on palpation. His blood pressure was above the 99th percentile, and he had exaggerated deep tendon reflexes and extensor plantar responses. All biochemical investigations including renal function tests were normal. Noncontrast CT head showed normal brain, with marked soft tissue swelling of the scalp. Ultrasonography showed soft tissue oedema within and surrounding facial muscles without evidence of neck vessel compression. Urine analysis revealed microscopic haematuria on day 14 of the illness, and immunohistochemical staining of renal biopsy confirmed Henoch–Schönlein purpura nephritis. In conclusion, this case report presents a child with severe, disfiguring scalp and facial oedema due to Henoch–Schönlein purpura. It highlights that severe subcutaneous oedema of Henoch–Schönlein purpura can involve any part of the body not limiting to dependent areas.
A Ten-Year-Old Boy with Antiepileptic Drugs-Induced DRESS Syndrome
Drug reaction with eosinophilia and systemic symptoms (DRESS) syndrome is a life-threatening adverse drug reaction if it is not timely diagnosed and treated. This happens probably following a cascade of immune reactions after the administration of the drug ultimately leading to multiorgan failure and death. Several groups of drugs have been identified as potential aetiologies but the commonest one identified is antiepileptic drugs. The clinical features of DRESS syndrome usually appear several weeks after commencing the offending drug. Initially, fever lymphadenopathy and rash appear followed by hepatitis. Rash is the most prominent feature, and it is a generalized erythematous nonblanching maculopapular rash without the involvement of the mucus membranes or eyes. The rash desquamated over the following days and changed it’s context to an exfoliative dermatitis. We report a case of a 10-year-old boy who is one of the twins born to nonconsanguineous parents at 34 weeks of gestation.